Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 14, 2018, 8:04 PM CDT for Mercer County, Putnam County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 8:04 PM CDT (01:04 UTC)
- Expired
- May 14, 2018, 8:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mercer County, MO, Putnam County, MO
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1384 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
854
WUUS53 KEAX 150104
SVREAX
MOC129-171-150145-
/O.NEW.KEAX.SV.W.0045.180515T0104Z-180515T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
804 PM CDT MON MAY 14 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
West central Putnam County in north central Missouri...
Eastern Mercer County in north central Missouri...
* Until 845 PM CDT.
* At 804 PM CDT, a severe thunderstorm was located over Mercer, or 18
miles southeast of Leon, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Princeton and Mercer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4054 9327 4038 9336 4038 9337 4036 9337
4030 9340 4042 9365 4058 9360
TIME...MOT...LOC 0104Z 293DEG 16KT 4051 9356
HAIL...1.50IN
WIND...60MPH
$$
Grana2 follow-up statements
002
WWUS53 KEAX 150128
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CDT MON MAY 14 2018
MOC129-171-150145-
/O.CON.KEAX.SV.W.0045.000000T0000Z-180515T0145Z/
Putnam MO-Mercer MO-
828 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL PUTNAM AND EASTERN MERCER COUNTIES...
At 827 PM CDT, a severe thunderstorm was located near Mercer, or 22
miles south of Corydon, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Princeton and Mercer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4054 9327 4038 9336 4038 9337 4036 9337
4030 9340 4039 9359 4057 9353
TIME...MOT...LOC 0127Z 295DEG 17KT 4044 9345
HAIL...1.00IN
WIND...60MPH
$$
Grana056
WWUS53 KEAX 150141
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
841 PM CDT MON MAY 14 2018
MOC129-171-150151-
/O.EXP.KEAX.SV.W.0045.000000T0000Z-180515T0145Z/
Putnam MO-Mercer MO-
841 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PUTNAM AND
EASTERN MERCER COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4054 9327 4038 9336 4038 9337 4036 9337
4030 9340 4039 9359 4057 9353
TIME...MOT...LOC 0141Z 293DEG 16KT 4042 9338
$$
GranaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:29 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 14, 6:29 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 629 PM CDT Mon May 14 2018 .Discussion... Issued at 306 PM CDT MON MAY 14 2018 This afternoon and tonight: A very unstable and uncapped environment exists across the southeastern two-thirds of the forecast area, along and ahead of stationary front. Severe storms quickly developed in this environment just east of Kansas City. Other storms developed near Emporia, KS. With the front draped through the area, additional storms could form within this environment quickly through the late afternoon hours. Downdraft CAPE increases across eastern KS and western MO late this afternoon as well. The thought with storms during the afternoon is that initial updrafts would be most likely to produce large hail and then transition to damaging winds as the downdraft CAPE increases. In the upper levels, the weak shortwave trough that helped generate the afternoon storms will pass to the east. This will have a tendency to veer the upper level winds and lead to period of increased shear late this evening. So the mode for the second round may differ some from the ongoing round. The increased shear may support more hail with storms that develop this evening. But overall, the large hail and damaging winds look possible with the second round as well. As the low level jet increases overnight a flash flooding threat may evolve. Precipitable water values approaching 2" is very anomalous for this time of year. What may limit flooding potential is the cold pool forcing storms southeastward rather storms backbuilding/training. Tuesday - Wednesday: It looks like the front will finally have pushed to our south. This should result in temperatures getting close to normal for this time of year with highs upper 70s to around 80 degrees Tuesday and lower 80s on Wednesday. Also, with the front south of the area, precipitation chances should be confined to just the southern portions of the forecast area. Thursday - Sunday: Temperatures should continue to be above normal with highs in the middle to upper 80s Thursday - Friday. Sporadic shower and thunderstorm chances look possible as well through this period. Potentially more widespread storms may be possible heading through the weekend. But given the time of year, and the pattern, model variability is high so there are no more than just chance pops. && .Aviation...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 628 PM CDT MON MAY 14 2018 Thunderstorm chances at the terminals remains uncertain due to the reduced instability downstream of ongoing convection due to cirrus, in addition to tendency of cold pools to favor a more southerly/easterly trajectory with time. Expect frontal passage overnight with period of at least MVFR cigs before improving by midday to early afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Blair
Hazardous weather outlook, May 14, 8:45 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 845 AM CDT Mon May 14 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151345- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 845 AM CDT Mon May 14 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Several rounds of potentially severe storms are possible today, this afternoon and again this evening and overnight. Large hail and damaging winds are the main threats this afternoon and evening with heavy rainfall and flooding possible overnight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 14, 3:50 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 1 NE BOONVILLE 38.97N 92.74W
05/14/2018 COOPER MO LAW ENFORCEMENT
POWER LINES AND A TREE DOWN IN BOONVILLE.
&&Local storm report, May 14, 3:55 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL MOBERLY 39.43N 92.42W
05/14/2018 E1.00 INCH RANDOLPH MO PUBLIC
QUARTER SIZED HAIL IN MOBERLY.
&&Local storm report, May 14, 4:10 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 7 SSW NELSON 38.90N 93.08W
05/14/2018 PETTIS MO PUBLIC
10-15 INCH DIAMETER TREE LIMBS DOWN. MINOR
ROOF DAMAGE TO A CHURCH AND A POWER LINE
DOWN.
&&Special weather statement, May 14, 5:22 PM CDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 522 PM CDT MON MAY 14 2018 MOZ044-045-054-142315- Johnson MO-Pettis MO-Henry MO- 522 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...SOUTHWESTERN PETTIS AND JOHNSON COUNTIES UNTIL 615 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near Holden, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Warrensburg, Windsor, Knob Noster, Holden, Whiteman Air Force Base, Leeton, Chilhowee, Whiteman Afb, Centerview, Blairstown and Post Oak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central and west central Missouri. LAT...LON 3852 9399 3881 9405 3888 9347 3852 9343 TIME...MOT...LOC 2222Z 261DEG 30KT 3871 9393 Mell
Special weather statement, May 14, 5:58 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
558 PM CDT MON MAY 14 2018
MOZ038>040-044>046-054-142345-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-Cooper MO-Henry MO-
Howard MO-
558 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...PETTIS...
SOUTH CENTRAL HOWARD...SOUTHWESTERN SALINE...SOUTHEASTERN
LAFAYETTE...COOPER AND EASTERN JOHNSON COUNTIES UNTIL 645 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sedalia, Warrensburg, Boonville, Windsor, Knob Noster, Sweet Springs,
Whiteman Air Force Base, La Monte, Pilot Grove, Smithton, Leeton,
Green Ridge, Calhoun, Otterville, Bunceton, Houstonia, Whiteman Afb,
Prairie Home, Emma and Hughesville.
This includes Interstate 70 in Missouri between mile markers 73 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Missouri.
LAT...LON 3868 9262 3870 9306 3853 9307 3854 9328
3851 9330 3851 9351 3844 9351 3842 9371
3895 9374 3901 9256 3898 9257 3892 9250
TIME...MOT...LOC 2258Z 266DEG 30KT 3869 9369
MellLocal storm report, May 14, 7:04 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 2 S SEDALIA MEMORIAL AR 38.68N 93.17W
05/14/2018 PETTIS MO LAW ENFORCEMENT
TREE BLOWN ONTO RISSLER ROAD NEAR SEDALIA.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:40 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 50 min |
| May 14, 8:49 PM CDT | Special Weather Statement | EAX | Harrison | 41 min |
| May 14, 8:58 PM CDT | Special Weather Statement | EAX | Harrison | 47 min |
| May 14, 9:31 PM CDT | Special Weather Statement | EAX | Buchanan | 44 min |
| May 14, 10:31 PM CDT | Special Weather Statement | EAX | Caldwell, Linn, Livingston | 44 min |
| May 15, 12:03 AM CDT | Special Weather Statement | EAX | Sullivan | 42 min |
| May 15, 12:25 AM CDT | Special Weather Statement | EAX | Atchison | 50 min |
| May 15, 3:50 PM CDT | Special Weather Statement | EAX | Adair | 25 min |
| May 15, 4:02 PM CDT | Severe Thunderstorm Warning | EAX | Adair | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.